Kansas, 2002

Hail in Kansas, June 4, 2002

June 4, 2002 · NWS EAX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jun 4, 3:07 AM CST, 6 hours 7 minutes earlier.

Area forecast discussion, Jun 4, 3:07 AM CST, 6 hours 7 minutes before
AREA FORECAST DISCUSSION...RETRANSMISSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
407 AM CDT TUE JUN 4 2002

TEMPERATURE AND PRECIP FORECASTS WILL BE TOUGH TODAY AND TONIGHT AS
A COLD FRONT SLOWLY MOVES THROUGH KANSAS AND MISSOURI.  THE ETA,
AVN, AND NGM MODELS CONTINUE TO STRUGGLE WITH PRECIPITATION.  DURING
THE LAST COUPLE OF DAYS PRECIPITATION HAS BEEN CONSISTENTLY FORECAST
TOO FAR SOUTH BY ALL THE MODELS.  THE 00Z RUNS FROM LAST NIGHT
DISPLAY THIS BIAS AGAIN.  I PREFER THE SHORT TERM FORECAST BY THE
RUC...KEEPING THE 700MB THERMAL RIDGE IN TACT THROUGH AT LEAST MID
DAY TODAY.  KEEPING THAT IN MIND, I WILL SLOW DOWN THE PROGRESSION
OF THUNDER INTO THE FORECAST AREA AND RAISE TEMPERATURES ABOUT 5
DEGREES ABOVE GUIDANCE.

PRECIPITATION COVERAGE SHOULD BE PRETTY EXTENSIVE TODAY. ALL THE
ELEMENTS NECESSARY FOR WIDESPREAD THUNDERSTORMS WILL BE PRESENT:
DEEP LAYER MOISTURE, SYNOPTIC SCALE LIFT, AND INSTABILITY.  I
SUSPECT CAPES WILL RUN SUBSTANTIALLY HIGHER THAN THE ETA FORECAST
BECAUSE PRECIPITATION SHOULD FORM LATER IN THE DAY THAN PROGGED BY
THE MODEL.  A FEW MORE HOURS OF SURFACE HEATING THAN THE MODEL
PREDICTS SHOULD YIELD MODERATE AMOUNTS OF INSTABILITY, BUT WEAK MID
LEVEL FLOW SHOULD PREVENT WIDESPREAD SEVERE STORMS OVER EASTERN
KANSAS AND NORTHERN MISSOURI TODAY.  A FEW STORMS COULD PRODUCE SOME
PULSE SEVERE, MAINLY IN THE FORM OF HAIL AND MARGINALLY SEVERE WIND.

POST FRONTAL SHOWERS ALONG THE 850MB BAROCLINIC ZONE SHOULD LINGER
INTO THE EARLY MORNING HOURS, ESPECIALLY SOUTH OF INTERSTATE 70.
THE EFFECTIVE BOUNDARY IS FORECAST BY THE AVN AND ETA TO CLEAR
CENTRAL MISSOURI EARLY IN THE DAY ON WEDNESDAY ENDING THE CHANCE FOR
PRECIPITATION OVER THE FORECAST AREA UNTIL LATE IN THE WEEKEND.

KOCH

EAX...
KS...NONE
MO...NONE

In the hours before

Special weather statement, Jun 4, 4:51 AM CST, 4 hours 23 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-041800-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
551 AM CDT TUE JUN 4 2002

* HAZARDS EXPECTED -
A FEW SEVERE THUNDERSTORMS ARE EXPECTED TODAY OVER NORTHEAST KANSAS
AND NORTHERN MISSOURI.  HAIL IS POSSIBLE THIS MORNING AND EARLY THIS
AFTERNOON NORTH OF KANSAS CITY...CHILLICOTHE...AND KIRKSVILLE.  THIS
AFTERNOON STORMS WILL HAVE THE POTENTIAL TO PRODUCE LARGE HAIL AND
DAMAGING WIND GUSTS ALONG AND SOUTH OF THE MISSOURI RIVER.

* SPOTTER ACTIVATION -
MAY BE NEEDED BY MID DAY OVER NORTHEAST KANSAS AND NORTHERN MISSOURI.

DISCUSSION:  A COLD FRONT WILL PUSH THROUGH EASTERN KANSAS AND
NORTHERN MISSOURI TODAY.  STORMS WILL FIRE ALONG AND BEHIND THIS
FRONT AS IT MOVES SOUTH.  A FEW STORMS MAY PRODUCE HAIL THIS MORNING
IN NORTHWEST MISSOURI AND NORTHEAST KANSAS...NORTH OF KANSAS CITY
AND CHILLICOTHE THIS MORNING.  LATER IN THE DAY...STORMS WILL FIRE
ALONG THE COLD FRONT AS IT APPROACHES THE MISSOURI RIVER.  THESE
STORMS WILL ENCOUNTER MORE LOW LEVEL INSTABILITY AND WILL HAVE THE
POTENTIAL TO PRODUCE LARGE HAIL AND DAMAGING WINDS.  INDIVIDUAL
STORMS ARE NOT EXPECTED TO BECOME LONG LIVED DUE TO A LACK OF WIND
SHEAR...SO WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX
OR AT HTTP://WEATHER.GOV.

KOCH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Leavenworth

When
June 4, 9:14 AM CST
Where
Leavenworth County, Basehor
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
39.133, -94.933

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2002Every state in 2002This day in weather historyWarnings in Kansas, June 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5301503.